Hail, Young
- When
- May 1, 2:27 PM CST
- Where
- Young County, Olney
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 33.370, -98.770
A social media report indicated golf ball size hail in the city of Olney, TX.
With an upper trough positioned to the west of the region and remaining nearly stationary, multiple upper level disturbances were able to generate several rounds of showers and thunderstorms, extending the active weather period from late April into the first part of May. In addition to severe weather, saturated conditions coupled with heavy rain led to instances of flash flooding as well.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
With an upper trough positioned to the west of the region and remaining nearly stationary, multiple upper level disturbances were able to generate several rounds of showers and thunderstorms, extending the active weather period from late April into the first part of May. In addition to severe weather, saturated conditions coupled with heavy rain led to instances of flash flooding as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 1, 2:13 PM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 313 PM CDT Wed May 1 2019 .SHORT TERM... /Tonight/ Thunderstorms have erupted across Northwest Texas and Southern Oklahoma in the vicinity of a weak front and a remnant outflow boundary. These storms quickly became severe, which is not surprising given how unstable the atmosphere is this afternoon. Our 18Z sounding is good evidence of this instability with MUCAPE coming in at 4855 J/KG, and it is doubtful that the special 21Z sounding we have scheduled will be any different. Anyway, these storms are just now beginning to enter the northwest counties of the CWA, and this should be the primary area of convection to keep and eye on as it gradually organizes into a quasi-linear mcs this evening while progressing southeast across the forecast area. That said, isolated thunderstorms will still be possible farther southeast east late afternoon and early this evening along the I-35 Corridor from Temple to Waco to the DFW Metroplex. Though isolated in nature, this convection may remain more discrete and would be capable of both large hail and damaging downburst wind gusts. Looking back to the northwest, storms are currently equally capable of large hail and damaging winds. As time progresses, this activity should evolve into mainly a damaging wind threat as it sags deeper into the forecast area this evening and overnight. Recent convection allowing model guidance has trended slower with the overall southward progression of this evening's thunderstorms. This reinforces the idea that training thunderstorms with heavy rain will keep the potential for localized flash flooding going, initially from between the Red River and I-20 now through midnight, then south of I-20 and east of I-35 during the overnight into Thursday morning hours. The Flash Flood Watch will remain in effect for roughly the northeastern half of the forecast area where the more saturated soils exist. Adjustments to the watch area could be made in later forecasts depending on where the heaviest rains occur tonight. Otherwise, low temperatures will range from the lower 60s along the Red River to the lower 70s across the southern-most counties. 30 && .LONG TERM... /Thursday through Wednesday/ In the wake of the expected overnight convective complex, odds are that the atmosphere will be fairly worked over as a cold front moves into the region from the northwest. However if the complex of storms does not materialize as expected, or instead of moving southward into southeast Texas - it heads more east and return flow can organize quickly by sunrise, then it's more likely that a line of showers and storms will develop along the front. Again, at this time the odds are that the front should be mostly devoid of deep convection in the morning hours due to tonight's activity, but it's still possible so PoPs will be set at 40% over the area in the morning. This frontal boundary should slow down and stall across the heart of the area by the afternoon hours. As we head farther out in time, the CAM solutions continue to diverge, with some showing vigorous convection along the front in the afternoon and some guidance keeping things fairly tame through sunset. While a moist, unstable, and uncapped airmass will be in place, the response to the waves of upper level forcing rippling through in southwesterly flow aloft will dictate the extent of convective activity. The global models (GFS/ECMWF/Canadian) are in good agreement that a shortwave trough will be moving through the region in the morning hours, leaving much of the region in subsidence during the afternoon hours. Despite the subsidence, the mid and low level flow will weaken and therefore we'll see convective initiation following a more summer-time mode where localized forcing and high buoyancy will lead to isolated to scattered storm activity. By the late afternoon and especially the evening hours, another strong shortwave will move toward the CWA from the west and southwest and organized forcing for ascent will spread across the region. It's likely that this shortwave will result in convective activity to our west and southwest that will move into the region after sunset. The best instability will be south of the front, and therefore the greatest severe threat will be generally south of I-20. The main threat will be damaging winds and large hail with the tornado threat being very low due to considerably weaker low level flow. This evening convection may evolve into a larger complex of storms which could bring the area another round of widespread rainfall into Friday. This rain would be heavy in spots, and could lead to flash flooding and river flooding. The flash flood watch will remain as is for now, but may be expanded southward for this round Thursday night and Friday at a later time. The significant convective overturning should produce a large cold pool and push the effective front farther south into South Central and Southeast Texas Friday. Total additional average rainfall Thursday and Friday should average 1-3 inches. While a lot of the guidance is still wet for Saturday, the general thinking is that the front will be farther south than the models forecast and it's possible we'll salvage the day for outdoor activities. Will undercut the guidance PoPs on Saturday and show high temperatures a little below normal and in the upper 70s with some sunshine and north winds. By Saturday evening westerly to northwesterly flow aloft will be in place over the region. We'll have to keep an eye on convective potential in the Panhandle as it could form into a complex and make a run at the CWA by early Sunday morning. The airmass over North Texas will be more stable, so this activity should weaken, but will keep some slight chance PoPs in the forecast to the west early Sunday. Otherwise Sunday should be a nice day for most with highs in the lower 80s. Lows Saturday night and Sunday night should drop into the mid 50s and lower 60s. The southwesterly flow aloft will return by Monday and Tuesday and as such the moisture/instability will increase. Subtle disturbances will likely ripple through early next week so some chance PoPs will return to the forecast. Otherwise the guidance is indicating a stronger trough by midweek that will probably bring a more organized threat of heavy rain and severe weather. Temperatures will remain warm and muggy Wednesday of next week with lows near 70 and highs in the mid 80s. TR.92 && .AVIATION... /Issued 118 PM CDT Wed May 1 2019/ /18Z TAFs/ The primary aviation weather concern will be thunderstorm timing. Showers and isolated storms continue to pop up around the region with the best coverage generally northwest of the Metroplex TAF sites. We expect storms to increase in coverage and intensity across this region with a general eastward progression through the afternoon/evening. Storms will likely organize into a complex as they move across the Metroplex TAF sites. It is difficult to pinpoint the exact timing, but best window should be between about 23Z and 03Z. Convection around Waco should be a bit more scattered in nature, but some storms will also be possible around the same window of time as the Metroplex (near and just after peak heating). A second round of storms will be possible overnight/Thursday morning when a weak cold front enters the region. It looks like the best chance for these storms will be just after sunrise across the Metroplex TAF sites, but will only carry thunder in the vicinity of the terminals at this time due to timing uncertainties. Overall, VFR conditions are expected through the afternoon and night outside of some reduced visibility and lowered ceilings in and near thunderstorms. MVFR ceilings will likely accompany the weak cold front when it enters the region Thursday morning. The prevailing wind will be south to southeast between 8 and 14 knots, but gusty and erratic winds will accompany any of the thunderstorms. 79 && .MESOSCALE UPDATE... /Issued 1139 AM CDT Wed May 1 2019/ An outflow boundary currently stretches from north of Gainesville to Sulphur Springs, with a moist and unstable atmosphere remaining in place to its south. Extensive low cloud cover has slowed insolation and respective destabilization, but breaks in the clouds are beginning and the potential for rapid convective growth still appears likely as we get into the late afternoon hours. POPs have been lowered now though the 21Z / 4 PM hour, with likely POPs beginning after 21Z and expanding to encompass more of the region after 00Z / 7PM. ML CAPE values approaching 4000 J/KG combined with steep mid level lapse rates will support large hail, and DCAPE near 1000 J/KG hints that a damaging wind threat will also exist. As storms likely grow upscale into a complex late evening and tonight, damaging winds will become the primary concern. Initiation is likely to occur in 2 possible locations...one along the outflow boundary across the north and another just west of I-35/35W where surface heating is most efficient. Activity should gradually shift south and east with time, with storms most numerous east of I-35 as we move later into the evening and overnight. Wind profiles at this time do not appear ideal for tornadoes, but with such good instability in place, a few tornadoes could quickly develop near merging mesoscale boundaries. The more common occurrence will be heavy rain and localized flash flooding as soils have become fairly saturated from recent bouts of showers and storms. Special upper air soundings are scheduled for 1 PM and again at 4 PM, and we along with the Storm Prediction Center will use the added data to further assess the severe weather threat. 30 / Bishop && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 67 81 64 75 62 / 70 40 60 70 40 Waco 67 83 64 76 62 / 70 40 60 70 50 Paris 64 77 63 73 60 / 80 40 70 70 50 Denton 65 79 63 75 60 / 70 40 70 70 40 McKinney 67 78 62 74 61 / 80 40 70 70 40 Dallas 68 82 66 75 62 / 80 40 60 70 40 Terrell 67 82 66 76 61 / 80 40 60 70 50 Corsicana 66 82 66 75 61 / 70 50 60 60 60 Temple 67 83 65 77 62 / 70 40 50 70 50 Mineral Wells 63 80 62 75 58 / 50 50 70 60 30 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for TXZ091>095- 101>107-116>123-133>135-146. && 30/92
Hazardous Weather Outlook National Weather Service Fort Worth TX 550 AM CDT Wed May 1 2019 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 550 AM CDT Wed May 1 2019 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Widespread thunderstorms will impact North and Central Texas today. All modes of severe weather will be possible, but damaging winds will be the more prevalent hazard during the afternoon and evening hours. In addition, heavy rainfall will accompany the storms, and flooding will become an increasing concern. A Flash Flood Watch is in effect for areas generally along and northeast of a line from Possum Kingdom Lake to Corsicana. This includes the Dallas/Fort Worth Metroplex and the Sherman/Denison area. The threat for severe storms and flooding will continue after dark with the activity primarily confined to areas east of the I-35 corridor after midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The Flash Flood Watch will continue through Thursday when additional rounds of heavy rainfall are expected with an attendant severe threat. Thunderstorms and heavy rain are expected to continue on Friday, and the watch may need to be expanded or extended. Thunderstorm chances will taper off on Saturday, but the respite will be brief. This protracted period of unsettled weather will continue with renewed thunderstorm chances throughout the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today, particularly during the afternoon and evening hours.
Special Weather Statement
National Weather Service Fort Worth TX
316 PM CDT Wed May 1 2019
TXZ091-092-012045-
Cooke TX-Montague TX-
316 PM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MONTAGUE AND
NORTHWESTERN COOKE COUNTIES UNTIL 345 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leon, or 15 miles east of Nocona, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Montague and northwestern Cooke Counties.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Texas.
LAT...LON 3389 9745 3383 9746 3382 9743 3382 9738
3385 9735 3388 9733 3386 9733 3387 9731
3389 9731 3387 9728 3389 9725 3391 9724
3391 9721 3372 9743 3384 9760 3390 9756
3392 9749
TIME...MOT...LOC 2015Z 217DEG 29KT 3385 9746
GarciaThe Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
14 hail, 3 thunderstorm wind, 3 flash flood, 1 tornado, 1 lightning, 1 high wind. Local standard time, as filed.
A social media report indicated golf ball size hail in the city of Olney, TX.
A trained spotter reported ping pong ball size hail approximately one mile north-northeast of the city of Olney, TX.
A trained spotter reported penny size hail near the city of Antelope, TX.
Bowie Police Department reported a power pole down across Highway 59 approximately 2 miles northeast of the city of Bowie, TX.
A social media report indicated nickel size hail approximately one-half of a mile west of the city of Montague, TX.
A social media report indicated golf ball size hail approximately 12 miles north-northeast of the city of Graham, TX.
Broadcast media reported penny size hail in the city of Gainesville, TX.
Emergency management reported pea to penny size hail in the city of Sherman, TX.
A trained spotter reported quarter size hail approximately 6 miles northeast of the city of Trenton, TX.
A trained spotter reported nickel to quarter size hail in the city of Ladonia, TX.
A trained spotter reported quarter size hail in the city of Jonesboro, TX.
A trained spotter reported a very brief tornado north of Levita but south of Jonesboro in Coryell County. The location is estimated based on radar.
Emergency management reported water over many roads north of Highway 380 and west of Highway 287.
A trained spotter reported penny size hail just south of the city of Farmersville, TX.
Cumby Police Department reported quarter size hail in the city of Cumby, TX.
A trained spotter reported high water over Highways 1655 and 2265 in the city of Alvord, TX, with Fire and Rescue on the scene.
Emergency management reported a direct lightning strike to the number 2 water storage and pump station in the city of Reno, TX.
Emergency management reported 6 emergency calls in under 10 minutes requiring Fire and Rescue, along with Fort Worth Police Department assistance for high water rescues.
Amateur radio reported quarter size hail on Highway 6 between Gorman and De Leon.
A social media report indicated quarter size hail in the city of De Leon, TX.
A trained spotter measured a 57 MPH wind gust and witnessed trees uprooted in the city of Riesel, TX from thunderstorm winds.
A 60 MPH wind gust associated with a wake low was measured at Fort Worth Joint Reserve Base.
A trained spotter reported wind damage approximately 10 miles northeast of the city of Hamilton, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824665, 824668, 824671, 824674, 824679, 824704, 824709, 824585, 824590, 824594, 824609, 831557, 824557, 824598, 824614, 824563, 824714, 824576, 824718, 824755, 824907, 824830, 824852.